Equi-Spot - A Neurological reaction?
It's a long one...
Today I went out to see my horse and ride. I noticed over the last day or so that I had been finding ticks on her more often than not. Beforehand, I had used equi-spot to keep the ticks off because it does such a good job. I had used it last year and is why I decided to use it again. Today, I decided to reapply it, as it had been almost, if not a month since the last application.
Summer is always a little annoyed when I put it on because of how it is applied. A spot on the head, down the back from poll to tail and on the backs of the legs - the applicator scrapes her skin and she is sensitive. I had watched for any reactions before and she showed no signs of anything, so I thought 'good, I can keep using it!'
Well about an hour after I had applied it something real strange happened. I was tacking her up to ride, and wasn't really looking at her face while I was tightening the cinch, and suddenly she starts moving as if spooked, so I instantly go to calm her and she stumbles in place and her hind end goes to the ground. She got back up and fell again, but went completely to her side and then righted herself. I thought maybe I had cinched wrong so I immediately undid her saddle and she stood still but she was out of it - her eyes were glazed, her ears were floppy. She was as if drunk just standing there. I took a moment to see if it would happen again, but it didn't. I removed her tack and took her outside to clean her off because in her struggle, she had cut her back legs up pretty good. About 5 minutes later, she was fine, eating as if nothing had happened. I took her for a walk, let her graze and decided to put her out to pasture so I could keep an eye on her while I worked with the other two. She was trotting around and showed no signs of anything else like it. I have put a call in to the vet to get advice and perhaps have her seen.
Afterwards, I looked up reactions from this stuff I applied, and sure enough I found that other people had the same reaction (Hind end control loss). I am hoping it's a reaction to that and nothing more serious and it does not happen again.